Women who regularly take ibuprofen or paracetamol are 'more likely to lose their hearing'
The more often a woman takes either medication, the higher her risk of hearing loss, researchers claimNo link between aspirin use and hearing loss

By
Graham Smith

PUBLISHED:

14:57 GMT, 13 September 2012

|

UPDATED:

14:59 GMT, 13 September 2012

Regular use of household painkillers including ibuprofen and paracetamol can lead to an increased risk of hearing loss in women, according to a study.

The more often a woman takes either medication, the higher her risk of hearing loss, researchers said.

Scientists from Brigham and Women's Hospital in Boston, Massachusetts, examined data from 62,261 women aged between 31 to 48 years.

Study: Regular use of household painkillers including ibuprofen and paracetamol can lead to an increased risk of hearing loss in women

Study: Regular use of household painkillers including ibuprofen and paracetamol can lead to an increased risk of hearing loss in women

Their study spanned 14 years, from 1995 to 2009. By its end, 10,012 women – almost one in six – had self-reported hearing loss.

The researchers concluded that women who used ibuprofen two or three days a week showed a 13 per cent increase in hearing loss.

This increased to a 21 per cent increase in risk among women who took the drug four to five days a week, and rised further still to 24 per cent for those who took it six or seven days a week.

The scientists also found that women who used paracetamol shows an 11 per cent risk of hearing loss compared with those who took it once a week.

This rose to 21 per cent for women taking the medicine four to five days a week.

'If individuals find a need to take these medications regularly, they should consult with their doctor'

Lead researcher Dr Sharon Curhan said: 'Possible mechanisms might be that nonsteroidal anti-inflammatory drugs may reduce blood flow to the cochlea – the hearing organ – and impair its function.

'Acetaminophen [paracetamol] may deplete factors that protect the cochlea from damage.'

She added: 'If individuals find a need to take these types of medications regularly, they should consult with their health care professional to discuss the risks and benefits and to explore other possible alternatives.'

There was no association between aspirin use and hearing loss, the researchers noted.

According to the World Health Organisation, adult-onset hearing loss is the sixth most common disease burden in high-income countries.